Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 11:03 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 11:03 AM MST (18:03 UTC)
- Expired
- Jul 28, 2022, 2:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WGUS55 KTWC 281803
FFWTWC
AZC019-282115-
/O.NEW.KTWC.FF.W.0042.220728T1803Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1103 AM MST Thu Jul 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 215 PM MST.
* At 1103 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain has
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Contreras Fire burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Kitt Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
3201 11166 3202 11159 3193 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH2 follow-up statements
003
WGUS75 KTWC 281955
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1255 PM MST Thu Jul 28 2022
AZC019-282115-
/O.CON.KTWC.FF.W.0042.000000T0000Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1255 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST THIS
AFTERNOON FOR CENTRAL PIMA COUNTY...
At 1255 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Contreras Fire burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kitt Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
3201 11166 3202 11159 3193 11157
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH087
WGUS75 KTWC 282111
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
211 PM MST Thu Jul 28 2022
AZC019-282121-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
211 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR
CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of Southeast Arizona.
LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
3201 11166 3202 11159 3193 11157
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 28, 9:17 AM MST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 917 AM MST Thu Jul 28 2022 .SYNOPSIS...Abundant moisture will allow for periods of numerous showers and thunderstorms to develop the next few days which could result in local flooding and flash flooding across the area. Cooler than average high temperatures will also be a result of this pattern. && .DISCUSSION...Water vapor shows a small upper level low spinning over the eastern portion of the CWA. Skies are mostly cloudy with showers and embedded thunderstorms along the western periphery of the low. Storms are having no problem dropping a quick half inch with some areas seeing one inch in about an hour. PWAT values currently range from 1.4" to 2.0". Expect this activity to continue through the morning and expand in coverage during the afternoon. Storms may be somewhat suppressed along the AZ/NM border since this area is on the backside of the low. But again today looking at scattered showers and thunderstorms with the main threat being heavy rainfall leading to possible flash flooding. Many areas are already saturated from past rains this week, so it won't take as much rain to cause flooding issues. See the previous discussion for longer term details. && .AVIATION...Valid through 29/18Z. Isolated SHRA/TSRA this morning. Scattered TSRA with isolated +TSRA likely to develop this afternoon into the evening hours. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 30 kts. Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage. Outside of storm outflows, sfc winds will follow normal diurnal trends with speeds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture in place will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREV DISCUSSION... /issued 221 AM MST Thu Jul 28 2022/ As is often the case when the atmosphere is this moist, we continue to work through isolated showers with a stray lightning strike or two this morning. Current trends and latest HRRR pointing toward overall coverage continuing to diminish with partial clearing later this morning. Surface dewpoints remain in the middle to upper 60s with precipitable water values ranging from 1.3 inches near the New Mexico border to 1.9 inches west of Tucson. Our overall flow has weakened considerably over the past 48 hours with storm motion and shear down from earlier in the week. With above average moisture, that makes for less storm organization and less vigorous outflow propagation. However, where storms to form they can dump a quick inch in less than 1/2 hour. For today, the weak easterly impulse we've been watching has moved from northern Chihuahua into southwest NM / southeast AZ. As a result, coverage should increase a bit today with some of the storms generating wet microbursts (compared to recent mainly bottom loaded heavy rainers). In spite of areas of heavy rain over much of SE AZ the past several days, Significant portions of Tucson Metro haven't seen as much. Most GEFS, ECMWF and meso based output think that will change in the next 36 hours, which means the NBM does too. We'll see if we can squeeze a more active widespread Tucson Metro day in before the end of the month. Such is the nature of the Monsoon. Otherwise, still looking like a new high center is consolidating over Northern California and Nevada the next 72 hours. Ultimately this partial flow reversal would end up being a bad spot to keep moisture going to fuel storms, but ensemble 5 day height anomalies still suggest a shift back into Colorado and New Mexico by early next week. Not enough time to dry out with even a northerly to northeasterly flow remaining on the wet side in the short term. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 5:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 27, 5:33 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 27, 6:05 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 6:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 27, 6:18 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Jul 27, 6:44 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 27, 6:56 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 27, 7:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 27, 7:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 28, 8:04 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 10:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 10:29 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 28, 11:25 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:27 AM MST | Flash Flood Warning | TWC | Graham, Pinal | 3 hr |
| Jul 28, 11:59 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 28, 12:09 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 28, 12:32 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 28, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 28, 3:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 118 min |
| Jul 28, 4:19 PM MST | Areal Flood Advisory | TWC | Cochise | 116 min |
| Jul 28, 4:48 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.